Florida, 2003

Funnel Cloud in Florida, August 12, 2003

August 12, 2003 · NWS MFL · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 12, 2:15 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 12, 2:15 PM EST, 15 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
315 PM EDT TUE AUG 12 2003

SFC HIGH BUILDING NORTH OF FORECAST AREA THIS AFTERNOON IS EVIDENCED
BY INCREASING EASTERLY WINDS OVER OUR ATLANTIC WATERS. BOUY DATA
SHOWS WINDS AT 10 KNOTS GUSTING TO NEAR 15 KNOTS. HIGH CONTINUES TO
STRENGTHEN TO THE NORTH. TROPICAL DISTURBANCE ABOUT 580 MILES
EAST-SOUTHEAST OF MIAMI MOVING IN THE GENERAL DIRECTION OF THE
FLORIDA STRAITS AND SOUTH FLORIDA. WITH STRONG HIGH TO THE
NORTH...EXPECT MOST OF THE WIND AND RAIN TO OCCUR OVER OUR FORECAST
AREA. THUS...I HAVE INCREASED POPS 60-80% CHANCE WEDNESDAY NIGHT AND
EARLY THURSDAY. CONDITIONS SHOULD BEGIN IMPROVING THURSDAY AFTERNOON
IN THE EAST. GUIDANCE STILL SHOWS WINDS GRADUALLY INCREASING INTO
THE 15-20 KNOT RANGE OVER THE WATERS BY WEDNESDAY MORNING...WITH
20-25 KNOT WINDS LATE WEDNESDAY INTO EARLY THURSDAY AS SYSTEM PASSES
JUST TO THE SOUTH. WINDS WILL START TO COME DOWN ON THURSDAY...BUT
OVER THE GULF COULD CLING ON TO HIGHER VALUES A BIT LONGER DUE TO
POTENTIAL STRENGTHENING SYSTEM OVER THE GULF WHICH WOULD INCREASE
PRESSURE GRADIENT. WHILE THERE WILL BE HEAVY RAIN...I DO THINK THE
THREAT OF WIDESPREAD FLOODING IS MINIMAL AS IT WILL BE MOVING AT A
PRETTY GOOD CLIP (AROUND 15 KNOTS OR SO).

IN THE EXTENDED...WE QUICKLY TRANSITION FROM EASTERLY FLOW TO A MORE
SOUTH/SOUTHWESTERLY FLOW BY LATE IN THE WEEKEND AS THE SURFACE HIGH
DRIFTS SOUTHWARD. THIS WILL PUT THE EAST COAST BACK INTO A WET
PATTERN WITH AFTERNOON SHOWERS AND THUNDERSTORMS EACH
DAY...PARTICULARLY FROM MONDAY ON.

.MARINE...IN RESPONSE TO THE PREVIOUSLY MENTIONED INCREASE IN
NORTHEAST WINDS AHEAD OF THE DISTURBANCE...EXPECT SEAS TO INCREASE
TO 8-11 FEET IN THE GULF STREAM BY LATE WEDNESDAY NIGHT. SMALL CRAFT
WILL HAVE TO EXERCISE CAUTION LATE TONIGHT...THEN SMALL CRAFT
ADVISORIES WILL BE NEEDED BEYOND THAT. LOOKS LIKE A NICE WEEKEND
ONCE THIS SYSTEM GETS INTO THE GULF...AND OUT OF OUR WAY.

.FIRE...TRANSPORT WINDS AND DISPERSIONS COULD BE PROBLEMATIC
WEDNESDAY AND THURSDAY...HOWEVER MOIST ATMOSPHERE MIGHT HELP TO
LESSEN CONCERN.

.PRELIMINARY POINT TEMPS/POPS...
PBI TT 078/089 078/089 078 25782
FLL TT 079/089 078/089 080 25782
MIA TT 078/089 078/089 079 25782
APF TT 075/090 077/088 077 24683

.MIA...NONE.

HANDEL
Hazardous weather outlook, Aug 12, 4:30 AM EST, 10 hours before
FLZ063-066>075-121600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...NUMEROUS THUNDERSTORMS INTERIOR THIS AFTERNOON...
...SCATTERED THUNDERSTORMS COASTAL AREAS...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MOST OF SOUTH FLORIDA
ONCE AGAIN TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM
DEVELOPMENT WILL BE NEAR COASTAL AREAS EARLY IN THE AFTERNOON ONCE
THE SEABREEZE CIRCULATION BECOMES WELL ESTABLISHED. THE STORMS WILL
LIKELY MOVE TOWARD THE INTERIOR REGIONS AS THE SEABREEZES MOVE
INLAND. HOWEVER...DUE TO A SLIGHT SOUTHWEST STEERING FLOW...STORMS
WILL LIKELY CLUSTER OVER THE EASTERN HALF OF THE SOUTH FLORIDA
PENINSULA BY THE END OF THE DAY. THE GREATEST THREAT FROM
THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES AND WIND GUSTS OF 30 TO 40 MPH.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Broward

When
August 12, 2:30 PM EST
Where
Broward County, Ft Lauderdale
Reported by
UNKNOWN
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Three funnel clouds were seen near Ocean Blvd.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335020.